Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, July 2, 2009

July 2, 2009 · NWS BGM · 2 events in 2 counties and zones

A slow moving upper level low pressure system brought scattered showers and thunderstorms to northeast Pennsylvania during the afternoon, with isolated storms producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving upper level low pressure system brought scattered showers and thunderstorms to northeast Pennsylvania during the afternoon, with isolated storms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 6:50 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 2, 6:50 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
750 PM EDT THU JUL 2 2009

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW WILL REMAIN OUR DOMINANT WEATHER
FEATURE THROUGH FRIDAY...CONTINUING THE THREAT OF SHOWERS AND
THUNDERSTORMS. ON SATURDAY...THIS SYSTEM WILL FINALLY BEGIN TO
WEAKEN AND MOVE AWAY FROM THE REGION...ALLOWING DRIER WEATHER TO
SET IN FOR THE FOURTH OF JULY HOLIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION DOTS MUCH OF THE REGION LATE THIS AFTERNOON...AND IT
SHOULD PERSIST INTO THE EARLY EVENING HOURS...AS THE LATEST UPPER-
LEVEL WAVE ROTATES ACROSS NY/PA. NOT MUCH CHANGE FROM EARLIER
THINKING WITH REGARDS TO THUNDERSTORM POTENTIAL...AS THE MAIN
THREAT CONTINUES TO BE HEAVY RAIN FROM SLOW MOVING OR TRAINING
CELLS. ANY SEVERE WEATHER SHOULD BE ISOLATED...AT BEST...GIVEN
WEAK LOW TO MID-LEVEL WIND FIELDS IN PLACE...AND THE LACK OF ANY
SIGNIFICANT DRY LAYERS ALOFT.

SHOWERS SHOULD DECREASE SOMEWHAT IN COVERAGE LATER TONIGHT...AS
THE ABOVE MENTIONED WAVE MOVES OFF TO THE NORTHEAST...AND DIURNAL
STABILIZATION TAKES PLACE. STILL PLENTY OF RESIDUAL
MOISTURE...THOUGH...SHOULD RESULT IN SOME LOWER CLOUD DEVELOPMENT...AND
PERHAPS A COUPLE OF LINGERING SHOWERS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY AND FRIDAY EVENING...MORE OF THE SAME...WITH SCATTERED
SHOWERS...PROBABLY MAXIMIZING IN COVERAGE DURING THE AFTERNOON.
THE BEST CHANCE OF THUNDERSTORMS LOOKS TO BE FRIDAY AFTERNOON AS
WELL...COINCIDING WITH DAYTIME HEATING AND THE PASSAGE OF ANOTHER
UPPER-LEVEL WAVE. MODEL SOUNDING PROFILES WOULD INDICATE SOMEWHAT
LESS INSTABILITY FRIDAY AFTERNOON...AS COMPARED TO THE LAST COUPLE
OF DAYS...SO THE COVERAGE OF THUNDERSTORMS MAY BE MORE LIMITED.

SOME NOTICEABLE IMPROVEMENT MAY BE ON THE WAY FOR THE FOURTH OF
JULY ITSELF...AS THE LATEST MODEL CONSENSUS NOW SHOWS THE MAIN
UPPER LOW FILLING AND DRIFTING NORTHWARD THROUGH EASTERN CANADA.
THIS SHOULD ALLOW RISING HEIGHTS AND DRIER AIR TO MOVE IN ON SATURDAY.

BY SUNDAY AFTERNOON...A PROGRESSIVE NORTHERN STREAM TROUGH IS
PROGGED TO APPROACH FROM THE NORTHWEST. AS A RESULT...WEVE
INSERTED A CHANCE OF SHOWERS THIS PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ACCORDING TO THE GENERAL CONSENSUS OF GLOBAL MODEL GUIDANCE...THIS PERIOD
WILL FEATURE THE REAMPLIFICATION OF ANOTHER TROF/CUTOFF LOW OVER THE
NORTHEAST BY THE WEDS-THURS TIME PERIOD. IF CURRENT SOLUTIONS PAN OUT...THIS
CASE WILL ACTUALLY PUT US ON THE WEST SIDE OF THE LOW...AND
ALTHOUGH THERE WILL BE CHANCES OF SHOWERS TUES-WEDS...WERE NOT
EXPECTING TO BE AS WET AS THIS CURRENT WEEK WITH MAINLY JUST SCATTERED
DAYTIME AND EARLY EVENING SHOWERS UNDERNEATH THE COLD POOL. HIGH
PRESSURE BUILDING IN FROM THE GTLKS SHOULD ALLOW FOR DRY WX THURSDAY.
NO EXTREMES IN TEMPERATURES WERE NOTED WITH HIGHS IN THE 70S AND
LOWS IN THE 50S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
UPPER LOW STILL POISED OVER LOWER ONTARIO AND WRN LAKE ONTARIO...WITH
MORE SHOWERS AND A FEW TS THIS EVENING. COVERAGE AND INTENSITY IS
DIMINISHING. THE BEST CHC FOR A TS IS KAVP IN THE NEXT 2 HOURS
WHILE KRME WILL HAVE -SHRA ALSO FIRST 2 HOURS. THESE COULD BRING
CIGS AND VSBYS TO MVFR.

LATE EVENING LL MOISTURE WILL BRING A MVFR CIG THAT COULD FALL TO
IFR LATE TONIGHT. ALSO SOME MVFR VSBYS SINCE ALL SITES HAD SOME
SHOWERS AT LEAST TODAY. ON FRIDAY THE CIGS AND VSBYS WILL SLOWLY
IMPROVE TO VFR MIDDAY.

W TO NW WINDS AT 5 KTS WILL CONTINUE MOST SITES BUT PROBABLY CALM
AT AVP AND ELM. ON FRIDAY THE WINDS PICK UP TO AROUND 10 KTS.

OUTLOOK...

FRI...MVFR AM. VFR PM.
SAT...EARLY AM MVFR LOCAL IFR...IMPROVING TO VFR.
SUN-TUES...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JAB
AVIATION...TAC
Hazardous weather outlook, Jul 2, 2:52 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT THU JUL 2 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-032000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
352 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THIS
EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL...AND LOCALIZED RUNOFF PROBLEMS. ISOLATED STORMS COULD
ALSO PRODUCE HAIL.

LATER TONIGHT...THUNDERSTORMS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD TAKE PLACE LOCALLY THROUGH THIS EVENING.

MJ

In the hours before

Special weather statement, Jul 2, 1:46 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT THU JUL 2 2009

NYZ044-045-056-PAZ039-021945-
BROOME NY-CHENANGO NY-CORTLAND NY-SUSQUEHANNA PA-
246 PM EDT THU JUL 2 2009

...LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT
CHENANGO...EASTERN BROOME...EASTERN CORTLAND AND SUSQUEHANNA
COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TAYLOR AND
CINCINNATUS SOUTH TO CHENANGO FORKS AND BINGHAMTON TO RUSH AND
AUBURN CENTER. THIS LINE IS SLOWLY MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

WATSON
Special weather statement, Jul 2, 3:23 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT THU JUL 2 2009

NYZ045-046-057-062-022130-
CHENANGO NY-DELAWARE NY-OTSEGO NY-SULLIVAN NY-
423 PM EDT THU JUL 2 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DELAWARE...
EXTREME NORTH CENTRAL SULLIVAN...EXTREME NORTHEASTERN CHENANGO AND
OTSEGO COUNTIES...

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM PITTSFIELD TO OTEGO TO 8 MILES WEST OF
  HARVARD...AND MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WALTON AT 445 PM EDT...
  ONEONTA AT 450 PM EDT...
  HARTWICK AT 505 PM EDT...
  MEREDITH AT 515 PM EDT...
  MARYLAND AND DELHI AT 525 PM EDT...
  DAVENPORT AND COOPERSTOWN AT 530 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...SMALL
HAIL AND FREQUENT LIGHTNING. HEAVY RAINS COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

WATSON
Special weather statement, Jul 2, 6:43 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT THU JUL 2 2009

PAZ043-044-047-030045-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
743 PM EDT THU JUL 2 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA...NORTHEASTERN
LUZERNE AND SOUTHEASTERN WYOMING COUNTIES...

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLS...AND
  MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILL CITY AT 750 PM EDT...
  RANSOM AND WALLS CORNERS AT 800 PM EDT...
  HARDING AND LA PLUME AT 805 PM EDT...
  GLENBURN AND DALTON AT 810 PM EDT...
  DURYEA AND WAVERLY AT 815 PM EDT...
  OLD FORGE AND CLARKS SUMMIT AT 820 PM EDT...
  TAYLOR AND OAKHILL AT 825 PM EDT...
  WEST SCRANTON AND MOOSIC AT 830 PM EDT...

THIS STORM IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. THE STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

WATSON

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
July 2, 6:54 PM EST
Where
Wyoming County, Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.470, -75.880

Numerous trees and wires were blown down.

Hail, Lackawanna

When
July 2, 7:08 PM EST
Where
Lackawanna County, 1.55 mi W of West Scranton
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -75.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187726, 187725.